PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of bmjcrBMJ Case ReportsVisit this articleSubmit a manuscriptReceive email alertsContact usBMJ
 
BMJ Case Rep. 2010; 2010: bcr01.2010.2606.
Published online 2010 April 9. doi:  10.1136/bcr.01.2010.2606
PMCID: PMC3047169
Unusual association of diseases/symptoms

Cardiac tamponade secondary to haemopericardium in a patient on warfarin

Abstract

Excessive anticoagulation with warfarin may contribute to certain complications, including bleeding into body cavities. Haemopericardiac tamponade secondary to warfarin is rare outside cardiac surgery. The present report describes an unusual presentation of spontaneous cardiac tamponade in a patient on warfarin and recently treated for chest infection with erythromycin. The patient was referred to the surgeons with acute abdominal pain and hypotension. Blood tests revealed an international normalised ratio (INR) of 16.9. An emergency abdominal computed tomography (CT) scan revealed pericardial effusion. Intravenous vitamin K and prothrombin complex concentrate were administered and urgent referral to a cardiologist was made for pericardiocentesis. Monitoring INR in patients on warfarin is paramount in avoiding the potential detrimental complications of excessive anticoagulation. Clinicians should be aware of drug interactions of warfarin and risk factors associated with its prolonged half-life. Internal bleeding, including haemorrhagic cardiac tamponade, should be ruled out in patients with unexplained hypotension and excessive anticoagulation.

Background

Cardiac tamponade is a potentially life threatening condition. It results from fluid accumulation in the intrapericardial space. The fluid may arise from traumatic causes such as an accident or from atraumatic causes such as malignancy, infection, uraemia, or coagulopathy, or it may be iatrogenic in origin. We present an unusual case of haemorrhagic cardiac tamponade in a patient with excessive anticoagulation. Haemorrhagic cardiac tamponade secondary to excessive anticoagulation is rarely reported outside cardiac surgery. Interaction between warfarin and erythromycin could have contributed to such a complication. The patient presented to the surgeons with unusual clinical symptoms of cardiac tamponade, including acute abdominal pain and hypotension.

This case supports the recommendation of having a low threshold for suspecting any bleeding site, including haemopericardium, in patients with excessive anticoagulation.

Case presentation

A 65-year-old woman presented to the emergency department with a week long history of progressive epigastric pain and tenderness radiating to the back and left loin, along with a feeling of increasing internal “fullness” and actual swelling of the area, sweating and fever.

The week before presentation she was treated by her general practitioner with erythromycin for a suspected chest infection (pain upon inspiration). She had already been taking erythromycin for 3 months to treat acne rosacea.

While there was no surgical history, her past medical history included bilateral deep vein thrombosis, pulmonary embolism, atrial fibrillation, polycythaemia rubra vera, gastro-oesophageal reflux disease, and hypertension. Her medications included erythromycin, omeprazole, bisoprolol and warfarin. Her international normalised ratio (INR) is monitored at least twice a month and her last INR 1 week before this admission was 3.9.

On presentation the patient was pale and lethargic. Her blood pressure was 80/60 mm Hg, pulse 130 beats/min, respiratory rate 20/min, SpO2 96%, and temperature 37.5°C. Her chest was clear while the abdomen was firmly distended in the epigastrium. Maximum tenderness was in the upper quadrants.

Investigations

Her 12 lead electrocardiogram showed sinus tachycardia and her full blood count revealed a haemoglobin concentration of 11.7 g/dl and white blood cell count (WBC) of 3.48×109/l. Clotting profile was as follows: prothrombin time (PT) >128 s, activated partial thromboplastin time (APTT) 77 s, and INR 16.9. Liver function tests (LFTs) showed the following results: alkaline phosphatase (AP) 627 IU/l, alanine aminotransferase (ALT) 110 IU/l, and γ-glutamyltransferase (γ-GT) 367 IU/l.

An emergency abdominal computed tomography (CT) scan was performed to rule out intra-abdominal pathology, and surprisingly it showed a massive pericardial effusion (fig 1). This suggested that the abdominal pain was caused by hepatic congestion secondary to an “element of cardiac tamponade”. No bleeding was detected within the abdomen. An echocardiogram also showed further significant evidence of cardiac tamponade and cardiomegaly.

Figure 1
Abdominal computed tomography scan demonstrating unexpected cardiac tamponade as the cause of acute abdominal pain and hypotension.

Differential diagnosis

  • Perforated stomach or duodenal ulcer
  • Retroperitoneal bleeding
  • Pancreatitis
  • Cholecystitis
  • Rectus sheath haematoma.

Treatment

Emergency resuscitative measures were performed (oxygen, intravenous colloids) as well as analgesia, which stabilised the patient during the initial investigations. An immediate cause for concern arose when her INR was reported to be 16.9. Upon consultation with the haematologist, the patient was given 5 mg of vitamin K intravenously as well as 25 units/kg of Octaplex (prothrombin complex concentrate) which over a few hours reduced the INR to 1.8.

The findings of the CT scan initiated immediate referral to a cardiologist for urgent intervention. Pericardiocentesis was performed later that day using a subxiphoid approach where 750 ml of blood stained fluid was drained. A repeat echocardiogram was performed showing that the effusion had resolved with good left ventricular systolic function.

Outcome and follow-up

Copious tests were carried out including viral and bacteriological serology, microscopy, sensitivity, immunological screens and cytology—all with negative results. The working diagnosis reached (by no means conclusive) at the time was “constrictive pericardial effusion from pericarditis and raised INR”.

Discussion

Haemopericardium can occur in the setting of trauma. Non-traumatic causes include malignancy, myocardial infarction, dissection of the aorta, and postmyocardial infarction syndrome.1 Excessive anticoagulation is a rare cause and our patient had an unusual presentation.

There are very few published cases concerning cardiac tamponade associated with anticoagulation. Generally, onset of symptoms are gradual—classically dyspnoea, tachycardia, tachypnoea, malaise, abdominal distension, diaphoresis, distorted LFTs, and clotting—with pericardiocentesis as the standard treatment.

Jadoon2 cites the case of haemorrhagic pericardial effusion 2 weeks following insertion of a dual chamber pacemaker in a patient on warfarin and amiodarone. The interaction between amiodarone and warfarin was the suggested aetiology.

Granot and Shiner,3 Kamthorn and Marwick,4 and Yu-Cheng et al5 described spontaneous haemopericardium in a patient on warfarin. In all these cases, no evidence of infective, autoimmune or malignant causes was found and warfarin treatment was thought to be the cause.

In our case, excessive anticoagulation might be caused by the interaction between erythromycin and warfarin. Erythromycin inhibits the metabolism and subsequent clearance of warfarin from the body. The activity of warfarin may also be prolonged due to alterations in the intestinal flora and its generation of vitamin K for clotting factor production.

It would be unwise to associate this case entirely with warfarin usage although it was likely to have been a principle contributory factor. First, there was the interaction between warfarin and erythromycin to be considered; secondly, before presentation the patient was diagnosed with a chest infection possibly precipitating the pericarditis. In addition the patient had a longstanding myeloproliferative disorder with dysfunctional platelets. In conclusion, it may be suggested that the aetiology of the haemopericardium was multifactorial.

Learning points

  • Over anticoagulation with warfarin should be strictly avoided as it can lead to potentially serious complications.
  • Drug interactions between warfarin and other medications should be considered before any medical prescription. One example is concomitant use of a macrolide with warfarin. Microbial pathogen identification before antibiotic initiation will decrease the prevalence of unnecessary drug interaction risk.
  • Internal bleeding, including haemorrhagic cardiac tamponade, should be ruled out in patients on warfarin with unexplained hypotension and excessive anticoagulation.

Footnotes

Competing interests: None.

Patient consent: Patient/guardian consent was obtained for publication.

REFERENCES

1. Miller RL. Hemopericardium with use of oral anticoagulant therapy. JAMA 1967; 209: 1362–3. [PubMed]
2. Jadoon E. Cardiac tamponade caused by drug interaction: a delayed complication of apical pacemaker placement. Hopsital Physician 2000; February: 63–4.
3. Granot H, Shinar E. Spontaneous anticoagulant-induced hemopericardium with tamponade. Acta Haematology 1982; 68: 339–40. [PubMed]
4. Kamthorne SL, Marwick T. Hemopericardium and cardiac tamponade associated with warfarin therapy. Cleve Clin J Mede 1993; 60: 336–6. [PubMed]
5. Hong YC, Chen YG, Hsiao CT, et al. Cardiac tamponade secondary to haemopericardium in a patient on warfarin. Emerg Med J 24: 679–80. [PMC free article] [PubMed]

Articles from BMJ Case Reports are provided here courtesy of BMJ Group